Jump to content

Werremeyer, 2013 Retrospective review of a case of serotonin syndrome after discontinuation of risperidone


Barbarannamated
 Share

Recommended Posts

Retrospective Review of a Case of Serotonin Syndrome After Discontinuation of Risperidone: Was Withdrawal Neuroleptic Malignant Syndrome Missed?Amy Werremeyer, PharmD, BCPPVice Chair and Associate Professor Pharmacy PracticeCollege of Pharmacy, Nursing and Allied SciencesNorth Dakota State UniversityMent Health Clin. 2013;3(3):100.Available at: http://cpnp.org/resource/mhc/2013/09/retrospective-review-case-serotonin-syndrome-after-discontinuation-risperidone"A phenomenon that the pharmacist may encounter in this work is that the literature regarding drug initiation and combination is often more robust and informative than is the literature guiding drug discontinuation. For example, there are reasonably good data to support the addition of a second-generation antipsychotic to a conventional antidepressant agent when there is not an optimal response of depressive symptoms with antidepressant agents alone. However, the duration of therapy and/or the effects of discontinuation of the antipsychotic therapy in this scenario are not well studied or defined. Most antidepressant-antipsychotic combination therapy trials have only been eight weeks in duration1 and are not followed up with analysis of the effects of antipsychotic maintenance versus discontinuation. The well-known metabolic side effects of many of the atypical antipsychotic agents may serve as a stimulus for reducing or eliminating these medications once stability of symptoms is realized. The degree to which depression or anxiety relapse or other adverse outcomes may occur is unknown. Recent reports describing a case of serotonin syndrome (SS) due to duloxetine after discontinuation of olanzapine2 and a case of neuroleptic malignant syndrome (NMS) occurring after the withdrawal of amisulpiride3 indicate that there is a potential for unexpected effects to occur.Here, the author reports the case of a severe neurotoxic syndrome in a patient in whom risperidone had recently been discontinued and in whom venlafaxine and sertraline combination therapy were continued. The case, diagnosed in the clinical setting as SS, is instructive regarding the nuances of SS and NMS diagnoses as well as in the consideration, evaluation and monitoring of psychotropic therapy discontinuations."

Pristiq tapered over 8 months ending Spring 2011 after 18 years of polydrugging that began w/Zoloft for fatigue/general malaise (not mood). CURRENT: 1mg Klonopin qhs (SSRI bruxism), 75mg trazodone qhs, various hormonesLitigation for 11 years for Work-related injury, settled 2004. Involuntary medical retirement in 2001 (age 39). 2012 - brain MRI showing diffuse, chronic cerebrovascular damage/demyelination possibly vasculitis/cerebritis. Dx w/autoimmune polyendocrine failure.<p>2013 - Dx w/CNS Sjogren's Lupus (FANA antibodies first appeared in 1997 but missed by doc).

Link to comment
Share on other sites

  • Administrator

This appears to be a case of overmedication of an elderly person -- 3 antidepressants, really?? -- combined with severe withdrawal syndrome.

 

Could there be a little drug-drug interaction here? Anyone who thinks doctors regularly check for this needs to wake up -- take an absolute minimum of drugs. This poor woman was victimized.

 

At the time of presentation, the patient’s scheduled nursing home medication list included: venlafaxine, sertraline, trazodone, lorazepam, hydrocodone/acetaminophen, baclofen, conjugated estrogens/medroxyprogesterone, omeprazole, lisinopril, furosemide, potassium chloride, levothyroxine, docusate sodium, and calcium carbonate/vitamin D.

 

This is not medical advice. Discuss any decisions about your medical care with a knowledgeable medical practitioner.

"It has become appallingly obvious that our technology has surpassed our humanity." -- Albert Einstein

All postings © copyrighted.

Link to comment
Share on other sites

Also, in Skilled Nursing Facilities, each resident is supposed to have a chart /med review done by a Consultant Pharmacist on a regular basis (monthly, I believe) to catch errors and minimize meds. It MAY be that that regulation applies only to residents on antipsychotics / neuroleptics, though. Either way, very bad.

Pristiq tapered over 8 months ending Spring 2011 after 18 years of polydrugging that began w/Zoloft for fatigue/general malaise (not mood). CURRENT: 1mg Klonopin qhs (SSRI bruxism), 75mg trazodone qhs, various hormonesLitigation for 11 years for Work-related injury, settled 2004. Involuntary medical retirement in 2001 (age 39). 2012 - brain MRI showing diffuse, chronic cerebrovascular damage/demyelination possibly vasculitis/cerebritis. Dx w/autoimmune polyendocrine failure.<p>2013 - Dx w/CNS Sjogren's Lupus (FANA antibodies first appeared in 1997 but missed by doc).

Link to comment
Share on other sites

 Share

×
×
  • Create New...

Important Information

Terms of Use Privacy Policy